Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 111, NWS Charleston, WV

June 1, 2004Calhoun County, Clay County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 1, 2004, 5:46 PM EDT for Calhoun County, Clay County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2004, 5:46 PM EDT (21:46 UTC)
Expired
Jun 1, 2004, 6:30 PM EDT
In force
44 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Calhoun County, WV, Clay County, WV

The radar

The Charleston,WV radar (KRLX), 71 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 5:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WUUS51 KRLX 012146
SVRRLX
WVC013-015-012230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
546 PM EDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN WEST VIRGINIA...
  CLAY COUNTY IN WEST VIRGINIA...

* UNTIL 630 PM EDT...

* AT 543 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS FROM 5 MILES NORTHEAST OF SPENCER TO 7 MILES
  SOUTHWEST OF MARMET...MOVING EAST AT 55 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ARNOLDSBURG...CLAY...
  GRANTSVILLE...BIG OTTER...GLEN AND WALLBACK.

--CALL TO ACTION-- THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3901 8105 3889 8102 3878 8104 3874 8097
          3867 8104 3847 8083 3839 8097 3828 8122
          3843 8127 3863 8110 3866 8116 3873 8117
          3894 8128 3904 8116

$$

SEYMOUR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:00 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 1, 3:00 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT TUE JUN 1 2004

.UPDATE TO DISCUSSION...

.DISCUSSION

300 PM EDT THU JUN 1 2004

THRU THURSDAY NIGHT...

ONLY WEAK WAVES THROUGH TONIGHT UNTIL THE MAIN WAVE SWINGS THROUGH
ON WEDNESDAY.  WITH NO GOOD TAPPING OF MOISTURE AS A RESULT OF WEST
TO EAST FLOW ACROSS REGION THE CHANCE OF PRECIPITATION WILL ONLY BE
CHANCE CATEGORY INTO WEDNESDAY NIGHT.  RIDGING BEHIND TROUGH FOR
THURSDAY AND GOOD DRYING THURSDAY NIGHT.

FRIDAY THRU TUESDAY...

FRIDAY STILL APPEARS TO BE A PLEASANT JUNE DAY.  WARM FRONTAL
BOUNDARY STARTS LIFTING BACK NORTH ON SATURDAY SO POPS RETURN.
DEEPER MOISTURE SHOULD ARRIVE BY SUNDAY.  FRONTAL ZONE OSCILLATES
IN OUR VICINITY SUNDAY INTO MONDAY.  WARM SECTOR FIGURED FOR DAY 7.

AAR BATTY

.PREVIOUS DISCUSSION...

945 AM EDT TUE JUN 1 2004

CURRENT FORECAST LOOKS ON TRACK.  NO CHANGES EXPECTED.

AR

&&

.AVIATION...

135 PM EDT TUE JUN 1 2004

WITH ONLY VERY WEAK WAVE BEFORE MAIN TROUGH WEDNESDAY ONLY PUT IN
SOME MID DECK AND HIGH DECK WITH NO MENTION OF PRECIPITATION AS THE
CHANCE WILL BE LOW.  BEST OF PRECIPITATION AFTER 18Z.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...

WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, Jun 1, 5:00 AM EDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT TUE JUN 1 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-020900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
500 AM EDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO SEVERE WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO SEVERE WEATHER EXPECTED.

HC

In the hours before

Local storm report, Jun 1, 5:06 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0452 PM     DENSE FOG        ASHLAND                 38.46N 82.64W
06/01/2004                   BOYD               KY   PUBLIC

            TREES DWON

&&

PMG
Local storm report, Jun 1, 5:06 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     ASHLAND                 38.46N 82.64W
06/01/2004                   BOYD               KY   PUBLIC

            TREES DWON

&&

PMG
Local storm report, Jun 1, 5:14 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
514 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     ASHLAND                 38.46N 82.64W
06/01/2004                   BOYD               KY   EMERGENCY MNGR

            WIDESPREAD TREES AND POWER LINES DOWN

&&

PMG
Local storm report, Jun 1, 5:40 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     CATLETTSBURG            38.42N 82.60W
06/01/2004                   BOYD               KY   PUBLIC

            TREES DOWN

&&

PMG
Local storm report, Jun 1, 5:41 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
541 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     IRONTON                 38.53N 82.68W
06/01/2004                   LAWRENCE           OH   PUBLIC

            TREES DOWN

&&

PMG
Local storm report, Jun 1, 5:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
545 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     15 N COAL GROVE         38.72N 82.64W
06/01/2004                   LAWRENCE           OH   PUBLIC

            TREES DOWN NEAR PEDRO

&&

PMG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:47 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Wayne28 min
Jun 1, 4:48 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Wayne27 min
Jun 1, 5:01 PM EDTSevere Thunderstorm WarningRLXJackson, Lincoln, Putnam44 min
Jun 1, 5:25 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Roane50 min
Jun 1, 5:36 PM EDTSevere Thunderstorm WarningRLXWirt24 min
Jun 1, 5:58 PM EDTSevere Thunderstorm WarningRLXFayette, Nicholas47 min
Jun 1, 6:13 PM EDTSevere Thunderstorm WarningRLXRaleigh47 min
Jun 1, 6:17 PM EDTSevere Thunderstorm WarningRLXBraxton, Gilmer28 min
Jun 1, 6:25 PM EDTSevere Thunderstorm WarningRLXLewis, Upshur, Webster50 min
Jun 1, 6:27 PM EDTSevere Thunderstorm WarningRLXMingo33 min
Jun 1, 6:43 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming47 min
Jun 1, 6:48 PM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph42 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.